Kaplunov, J, Danishevskyy, VV and Colquitt, D (2019) Composite dynamic models for periodically heterogeneous media. Mathematics and Mechanics of Solids, 24 (9). pp. 2663-2693. ISSN 1081-2865

[thumbnail of CDK_MMS 18.pdf]
CDK_MMS 18.pdf - Accepted Version
Available under License Creative Commons Attribution Non-commercial.

Download (1MB) | Preview


Propagation of elastic waves through discrete and continuous periodically heterogeneous media is studied. A two-scale asymptotic procedure allows us to derive macroscopic dynamic equations applicable at frequencies close to the resonant frequencies of the unit cells. Matching the asymptotic solutions by two-point Padé approximants, we obtain new higher-order equations that describe the dynamic behaviour of the medium both in the low and in the high frequency limits. An advantage of the proposed approach is that all the macroscopic parameters can be determined explicitly in terms of the microscopic properties of the medium. Dispersion diagrams are evaluated and the propagation of transient waves induced by pulse and harmonic loads is considered. The developed analytical models are verified by comparison with data of numerical simulations. For high-contrast media, we can observe an analogy between the propagation of waves in heterogeneous solids and in thin-walled waveguides. It is also shown that different combinations of cell resonances may result in some additional types of waves that do not appear in the classical continuous theory.

Item Type: Article
Additional Information: This is the accepted author manuscript (AAM). The final published version (version of record) is available online via SAGE at https://doi.org/10.1177%2F1081286518776704 - please refer to any applicable terms of use of the publisher.
Uncontrolled Keywords: Wave propagation, heterogeneous media, phononic bands, dispersion, asymptotic homogenisation, two-scale perturbations, Padé approximants, transient waves
Subjects: Q Science > QA Mathematics
Divisions: Faculty of Natural Sciences > School of Computing and Mathematics
Depositing User: Symplectic
Date Deposited: 27 Jun 2018 10:18
Last Modified: 23 Sep 2019 09:17
URI: https://eprints.keele.ac.uk/id/eprint/5066

Actions (login required)

View Item
View Item